Your browser is no longer supported

For the best possible experience using our website we recommend you upgrade to a newer version or another browser.

Your browser appears to have cookies disabled. For the best experience of this website, please enable cookies in your browser

We'll assume we have your consent to use cookies, for example so you won't need to log in each time you visit our site.
Learn more

Acromegaly management in the community

  • Comment

VOL: 97, ISSUE: 02, PAGE NO: 32

Sharon Carr, RGN, is senior acromegaly nurse adviser with Innovex UK Limited

Acromegaly is a disorder marked by progressive enlargement of peripheral parts of the body, especially the head, face, hands and feet. The enlargement of the extremities is due to excessive secretion of somatotropin and 99% of patients with this condition have a growth hormone (GH)-secreting pituitary adenoma.

Acromegaly is a disorder marked by progressive enlargement of peripheral parts of the body, especially the head, face, hands and feet. The enlargement of the extremities is due to excessive secretion of somatotropin and 99% of patients with this condition have a growth hormone (GH)-secreting pituitary adenoma.

There are other rarer causes such as ectopic GH-producing tumours in the lung/pancreas or hypothalamic tumours secreting GH releasing hormone (GHRH) (Melmed, 1990).

The condition occurs with equal frequency in both sexes and the mean age of diagnosis is 41 (Rajasoorya, 1994). People often have symptoms for five to 10 years before diagnosis is confirmed (for symptoms see Boxes 1 and 4).

Case Study
Martin Jones is a 56-year-old man, married with three grown-up children. He was diagnosed with acromegaly in 1993. Before diagnosis he had been visiting his GP, complaining of pain in both knees with a rash on his legs and arms.

His GP was concerned about psoriatic arthritis and so he referred Mr Jones to a consultant physician at the local hospital.

Diagnosis
On meeting Mr Jones the consultant physician diagnosed acromegaly immediately as Mr Jones had the classical facial features of the disorder:

- Projecting jaw prognatism;

- Thick lips;

- Enlarged nose;

- Large and thick tongue;

- Spaces between the teeth.

He also had spade-like large hands and coarse skin. On questioning, Mr Jones also revealed his shoe size had increased from size 9 to 11 and his wedding ring had become so tight that he had had to cut it off. He had also been experiencing visual problems and noticed an increase in sweating and generally felt tired and weak. His wife had commented on his snoring for many years.

Three years earlier, Mr Jones had met a doctor while mountaineering in Scotland who had commented on his appearance and suggested he should have his pituitary gland checked. Unfortunately, Mr Jones did not pursue this as he and his wife thought it was unnecessary.

The consultant physician referred Mr Jones to a consultant endocrinologist who arranged a growth hormone profile to be undertaken as well as measuring his insulin-like growth factor (IGF-1) level. These biochemical tests confirmed the diagnosis of acromegaly and a computerised tomography (CT) scan showed a macroadenoma with the tumour over 1cm. Mr Jones was also found to have diabetes mellitus, glaucoma and hypertension.

Management
The first treatment implemented for his acromegaly was the surgical removal of the pituitary tumour via trans-sphenoidal adenomectomy surgery in March 1994.

The most significant changes that Mr Jones felt following his surgery were that the sweating stopped and his fingers felt less stiff, enabling him to perform daily tasks - such as tying his laces - more easily (see Boxes 2 and 3 for blood test results).

His diabetes had initially been treated with oral antidiabetic drugs but post-surgery, dietary changes were all that were necessary to control it. Mr Jones was monitored at six-monthly intervals by the consultant endocrinologist team. As well as GH and IGF-1 profiles, he also had annual pituitary function blood profile tests to check for any hypopituitarism post-surgery.

Mr Jones did experience some hypopituitarism with low levels of testosterone and cortisol. During one of his appointments he said he had a decreased libido and increased tiredness. He started on monthly testosterone injections as well as hydrocortisone tablets.

Towards the end of 1996, the GH profile range had started to increase again (see Box 2) and the initial surgery was found to have been unsuccessful in removing the entire tumour. The consultant endocrinologist referred Mr Jones for radiotherapy, which is often the second line of treatment for acromegaly.

Some cells were continuing to excrete excessive GH as microadenomas have a 41-61% chance of cure following surgery and macroadenomas a 23-36% chance of cure following surgery (Jenkins, 1995; Sheaves, 1996).

The aim of radiotherapy is to kill any tumour that remains, but the damaged tumour cells die slowly. Initially, GH levels will drop quickly and then continue to drop more slowly. It may take several years before the GH levels have returned to within the normal range. Because of this, the consultant endocrinologist started Mr Jones on monthly 20mg intramuscular injections of depot octreotide in August 1998 but after only two injections, Mr Jones found the side-effects - including diarrhoea, nausea and double vision - intolerable.

His IGF-1 and GH profile did change to within the normal range as result of this injection. With no treatment for six months, the IGF-1 started to increase again so the consultant endocrinologist recommended that Mr Jones should try a different somatostatin analogue called lanreotide 30mg, which was administered intramuscularly every two weeks.

Acromegaly nurse adviser
The consultant endocrinologist referred this patient to the the Pivotal Care Acromegaly Nurse Adviser Service, an independent service sponsored by the manufacturer of lanreotide. Following liaison with his practice nurse and GP, Mr Jones had his first injection at his GP surgery by the acromegaly nurse adviser. Subsequent injections were administered at his home.

Mr Jones was delighted he could receive his injections at home. He did shift work so fitting appointments around his work was often difficult. The acromegaly nurse adviser, experienced in caring for patients with this rare condition, was able to monitor Mr Jones' condition closely, visiting him every two weeks.

When he began lanreotide, he experienced diarrhoea and abdominal discomfort for one day, post-injection which was managed by taking loperamide. However, this problem has resolved and he only has slight discomfort for one day post-injection, which does not require treatment.

Shared care approach
Regular feedback from the nurse adviser to the consultant and GP ensured that everyone involved in the care and of Mr Jones was kept updated on his progress or on the presentation of any new problems. The nurse adviser service enhances the shared-care approach between primary and secondary care. As acromegalics often have cardiovascular and cerebrovascular problems, regular monitoring of the patient's blood pressure and feedback to the GP meant that anti-hypertensives medication was commenced in November 1999 (atenolol 50mg daily). This was then changed to lisinopril 5mg in July 2000.

Mr Jones required a lot of counselling and family concerns about his condition were also addressed. Written information and a video about acromegaly and its treatment, was given to Mr Jones. All of his family have watched the video and are relieved to have greater understanding about his condition.

Follow-up care
The nurse adviser's liaison between the hospital and the community ensured that blood tests were ordered and taken before Mr Jones' outpatient appointments and reinforced the importance of attending all hospital follow-up appointments.

Mr Jones is followed up on a three to six monthly basis at the endocrine outpatient clinic. He is assessed regularly to ensure his GH levels are controlled and that he has adequate levels of adrenal, thyroid and sex hormones.

It is still possible that the radiotherapy will eventually achieve its maximum effect and that Mr Jones will be able to discontinue drug treatment. Although surgery and radiotherapy have not cured Mr Jones, his acromegaly remains stable since the start of lanreotide injections and clinically he does not have active symptoms of acromegaly.

Mr Jones said one of the worst aspects of having this disease was the effect it has had on his career. He has had to have a lot of time off work to attend hospital appointments. Currently he is off work due to joint pains. A long-term complication of acromegaly is osteoarthritis and Mr Jones has received an appointment to see the orthopaedic team. Overall he is happy that his acromegaly is now under control.

- The patient's name has been changed.

  • Comment

Have your say

You must sign in to make a comment

Please remember that the submission of any material is governed by our Terms and Conditions and by submitting material you confirm your agreement to these Terms and Conditions. Links may be included in your comments but HTML is not permitted.